Photodistribution of Blue-Gray Hyperpigmentation After Amiodarone Treatment

ArticleinArchives of dermatology 144(1):92-6 · February 2008with8 Reads
Impact Factor: 4.79 · DOI: 10.1001/archdermatol.2007.25 · Source: PubMed

    Abstract

    For decades, the photodistributed blue-gray skin hyperpigmentation observed after amiodarone therapy was presumably attributed to dermal lipofuscinosis. Using electron microscopy and high-performance liquid chromatography, we identified amiodarone deposits in the hyperpigmented skin sample from a patient treated with this antiarrhythmic agent. Our findings therefore indicate that the hypothesis relating the blue-gray hyperpigmentation to lipofuscin should be challenged.
    A 64-year-old man, skin phototype III, presented with asymptomatic skin hyperpigmentation that had been slowly developing on sun-exposed areas since April 2004. He had been taking amiodarone for 4 years (cumulative dose, 277 g). Electron microscopy did not show lipofuscin pigments in his skin. Conversely, abundant electron-dense membrane-bound granule deposits were observed in most of the dermal cells (fibroblasts, macrophages, pericytes, Schwann cells, and endothelial cells), especially in photoexposed skin. High-performance liquid chromatography confirmed that the skin deposits were composed of amiodarone. These results demonstrate that amiodarone hyperpigmentation is related to drug deposition on photoexposed skin.
    Amiodarone-related hyperpigmentation should be considered a skin storage disease that is secondary to drug deposition.